Signs of Steroid Use in Teenagers

Save

Steroid use is a hot issue in sports, as many people, adults and teens alike, look for any advantage to get ahead of the competition. Steroids are artificially produced hormones designed to mimic the male sex hormones, androgens, according to KidsHealth.org. Steroid use is very dangerous and should be taken seriously by parents.

Increased Muscle Mass

  • A teen who is using steroids probably will develop a good deal of muscle mass very quickly, much faster than would happen from working out alone. If you see a huge change in your teen's body, it's important to pay attention and look for other signs.

Mood Swings and Nerves

  • According to the American Chiropractic Association, mood swings are common in teens abusing steroids. If your teen has frequent emotional outbursts or seems to become angry easily, it can be a sign of steroid abuse, particularly in combination with the other signs. Steroids can cause mood issues in addition to being easily angered. Teens who are using steroids may seem nervous all the time and/or easily distracted. If your teen suddenly becomes anxious or seems on edge, it can be a sign of steroid use.

Excessive Working Out

  • Teens who are using steroids usually do it because they are highly aware of the way they look and they want to have bigger muscles. To this end, working out constantly also is common in kids who are using steroids. If your teen is working out for hours a day, pay attention to what's going on.

Hair and Skin Issues

  • One common symptom of steroid use in teens is problem skin and hair, according to SteroidAbuse.com. Hair may be oily or greasy looking, and skin may be excessively shiny or oily as well. Acne often is severe in steroid users, not just on the face, but possibly on the neck, shoulders and back as well. In addition to oily, greasy skin and acne, the skin also can give parents another tip-off to steroid abuse. If your teen's skin takes on a yellowish tint that it never had before, that can be a sign of steroids abuse, as using steroids for awhile can damage the liver.

Bad Breath

  • One lesser known sign of steroid use is constant bad breath. If you notice your teen has bad breath despite good oral hygiene habits, it may be a warning sign.

Dangers of Steroid Use

  • Steroids are very hazardous to use. They can cause aching joints, high blood pressure, dizziness, nausea and vomiting, an increased risk of premature balding, and urinary problems, and can permanently stunt the growth of teens, according to KidsHealth. As mentioned previously, steroids also can cause damage to the liver. In teenage boys, prolonged use of steroids also can cause gynecomastia, which is breast growth in men. If you think your teen is using steroids, have him tested and seek immediate professional help, as in extreme cases, steroid use can even cause death.

References

  • Photo Credit Darrin Klimek/Digital Vision/Getty Images
Promoted By Zergnet

Comments

Related Searches

Read Article

Make an Adorable Baby Bandana Bib With This Easy Tutorial

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!